Medical Surgical UTI & Pyelonephritis #11

Question

The nurse provides care for a client who has been taking trimethoprim/sulfamethoxazole for 8 days for severe urinary tract infection (UTI) caused by three offending organisms. The nurse becomes concerned and calls the health care provider with which adverse reactions?

Answers

  1. Sun sensitivity.
    • Rationale:

      This answer is not correct because sun sensitivity is a noted side effect of this combination antibiotic; however, this condition is not life-threatening. Clients are taught to use sunscreen and to wear long sleeve shirts and pants to avoid skin exposure to the sun.

  2. Abdominal pain.
    • Rationale:

      This answer is not correct because while abdominal pain is a noted side effect to this combination antibiotic, in the absence of other manifestations such as bloody diarrhea and bloating, there is no reason to notify the healthcare provider at this time.

  3. Serum glucose level of 122 mg/mL.
    • Rationale:

      This answer is not correct because this medication does cause significant changes in blood glucose or insulin concentrations. Typically, a serum glucose level of less than 140 mg/dL is considered normal and does not warrant notifying the healthcare provider.

  4. Blistering rash scattered around the abdomen and face.
    • Rationale:

      This answer is correct because a blistering rash on the client’s abdomen and face warrants concern as it can be indicative of a life threatening adverse reaction to the prescribed medication; therefore, the healthcare provider must be notified and the client should be examined as soon as possible.

Overview

Trimethoprim/sulfamethoxazole is a combination antibiotic that is often prescribed to treat bacterial infections, including UTIs. A blistering rash may develop around the abdomen and face as a precursor to both Stevens-Johnson syndrome (SJS), or toxic epidermal necrolysis, two noted adverse reactions to the prescribed medication.

Explanation

Learning Outcomes

A blistering rash may develop around the abdomen and face as a precursor to both Stevens-Johnson syndrome (SJS), or toxic epidermal necrolysis, two noted adverse reactions to the prescribed medication. SJS causes the skin to blister and peel inside and outside of the body and may spread inside the mouth, nose, genitals, and eyes. Both SJS and toxic epidermal necrolysis have similar symptoms; however, toxic epidermal necrolysis may cause larger areas of the body to peel away. Both may begin 1 – 3 weeks following the start of the prescribed antibiotic and the skin loss caused by these disorders are as serious as severe burns. Death rate can be as high as 25% for toxic epidermal necrolysis and death rate for SJS is 1% – 5%.

Test Taking Tip

Consider the difference between a side effect and an adverse reaction regarding the prescribed medication to answer this question correctly.

Video Rationale